Virginia, 2006

Damaging Winds in Virginia, June 1, 2006

June 1, 2006 · NWS RNK · 2 events in 2 counties and zones

A severe thunderstorm uprooted large trees two miles west of Narrows in Giles county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm downed a large tree on Boissevain Road.A severe thunderstorm uprooted large trees two miles west of Narrows in Giles county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:03 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 1, 1:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU JUN 1 2006

.AVIATION...
SCATTERED TSTMS ARE ANTICIPATED THIS AFTERNOON AND EVENING...AND
WILL BECOME NUMEROUS AHEAD OF A COLD THAT WILL CROSS THE AREA
FRIDAY. MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY OF THE
STORMS...VFR IN BETWEEN. LIGHT HAZE OR FOG IS ANTICIPATED AREAWIDE
THROUGH THE PD.

&&

.PREV DISCUSSION...
 (ISSUED 1111 AM EDT THU JUN 1 2006)

SHORT TERM /REST OF TODAY/...
CLEAR SKIES WILL GRADUALLY GIVE WAY TO AFTN CU. MORNING SOUNDINGS
SUPPORT CU INITIATION AT ABOUT 80 DEG IN THE MTNS...85 IN THE
FOOTHILLS AND PIEDMONT. AFTN CAPES 1000-1500 J/KG SUPPORT DEEP
CONVECTION...LIS M5 TO M7...BUT COVERAGE LIMITED DUE TO LACK OF
FOCUS. PULSE STRONG STORMS POSSIBLE PER STEEP LL LAPSE
RATES...BUT LACK OF WIND NOT CONDUSIVE TO ORGANIZATION.

THE MORNING ANALYSES CONTINUE TO SHOW HIGH PRESSURE SFC AND
ALOFT...SUPPORTING YET ANOTHER WARM HUMID AFTN. THIS HIGH IS FCST
TO BREAK DOWN AS AN UPPER TROF AND ASSOCIATED COLD FRONT
APPROACHES FROM THE NW. INCREASE IN THE WESTERLIES WILL SUPPORT
MORE IN THE WAY OF ORGANIZED DEEP CONVECTION OVER THE OH VLY
TODAY...THEN OVER OUR PART OF THE CONUS ON FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 1, 4:18 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EDT THU JUN 1 2006

NCZ001-002-018-VAZ007-009>020-WVZ042>045-020930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
518 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ022>024-034-035-045>047-059-020930-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
518 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
FRIDAY. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. FRIDAY AFTERNOON AND EVENING WILL BE THE MOST
LIKELY TIME ANY SEVERE WEATHER WILL OCCUR.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

NCZ003>006-019-020-VAZ032-033-043-044-058-020930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-HALIFAX-
518 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMS

In the hours before

Local storm report, Jun 1, 10:06 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LONGDALE FURNACE        37.83N 79.72W
05/31/2006  E1.00 INCH       ALLEGHANY          VA   PUBLIC

&&

HYSELL
Special weather statement, Jun 1, 12:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT THU JUN 1 2006

VAZ017-032-033-043-011900-
FLOYD-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...FLOYD...STUART...ROCKY MOUNT...
MARTINSVILLE
149 PM EDT THU JUN 1 2006

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING...

THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE PARKWAY IN
WESTERN FRANKLIN AND PATRICK COUNTIES. THESE THUNDERSTORMS SHOWED
VERY LITTLE MOVEMENT...BUT MAY BEGIN TO DRIFT SLOWLY SOUTHEAST
ALONG THE FRANKLIN PATRICK COUNTY LINE. THIS WILL EFFECT THE
COMMUNITY OF FERRUM AND THE FAIRY STONE STATE PARK. HEAVY RAIN CAN
BE EXPECTED ALONG ROUTE 40 FROM FERRUM TO WOOLWINE...AND ALONG
ROUTE 57 FROM BULL MOUNTAIN TO BASSETT...AND ALONG ROUTE 58 FROM
WOOLWINE TO STUART. PONDING OF WATER ON THE ROADWAY IS LIKELY.
DEBRIS FROM DRAINAGE DITCHES MAY ALSO GET WASHED OUT ONTO THE
ROAD...POSING A DRIVING HAZARD.

IN ADDITION TO THE RAIN...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.
Special weather statement, Jun 1, 1:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT THU JUN 1 2006

VAZ022-023-012000-
ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...SALEM...FINCASTLE
257 PM EDT THU JUN 1 2006

...THUNDERSTORMS TO EFFECT SALEM AND ROANOKE BETWEEN 3:00 AND 4:00 PM...

STRONG THUNDERSTORMS WILL MOVE INTO SALEM AND ROANOKE BETWEEN 3:00
AND 4:00 PM EDT. THESE THUNDERSTORMS WERE MOVING VERY SLOWLY...
AND WILL LIKELY RESULT IN TORRENTIAL DOWNPOURS. PONDING OF WATER
AND POOR DRAINAGE FLOODING IS LIKELY.

IN ADDITION TO THE RAIN...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL. FOR YOUR SAFETY...PLEASE MOVE INDOORS
UNTIL THE STORM HAS PASSED. MOTORIST WILL ENCOUNTER VERY POOR
VISIBILITY DUE TO THE VERY HEAVY RAINFALL. WATCH FOR STOPPED
TRAFFIC ON INTERSTATE 81 AND 581.

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
June 1, 2:00 PM EST
Where
Giles County, 2 mi W of Narrows
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.330, -80.850

Thunderstorm Wind, Tazewell

When
June 1, 4:40 PM EST
Where
Tazewell County, Boissevain
Measured
60 kt (69 mph) estimated gust
Property damage
$900
Reported by
GOVT OFFICIAL
Coordinates
37.283, -81.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508433, 5508432.